Texas, 2005

Hail and Damaging Wind in Texas, August 8, 2005

August 8, 2005 · NWS MAF · 2 events in 1 county or zone

Thunderstorms initiated over the Davis/Apache mountains in the early afternoon of the 8th. As afternoon heating reached its peak, thunderstorms continued to develop across west Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Thunderstorms initiated over the Davis/Apache mountains in the early afternoon of the 8th. As afternoon heating reached its peak, thunderstorms continued to develop across west Texas. One of these storms became severe and produced large hail and damaging winds that combined to damage several outbuildings at a National Weather Service cooperative observer's property in Pecos county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 8, 1:04 PM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Aug 8, 1:04 PM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT MON AUG 8 2005

.SHORT TERM...
LATEST SATELLITE/RADAR TRENDS INDICATE CONVECTION ON THE INCREASE
OVER THE FA. A MID/UPPER LEVEL TROUGH AXIS IS SEEN IN VAPOR IMAGERY
PROPAGATING SOUTHWARD OVER THE PERMIAN BASIN. CONVECTION ASSOCIATED
WITH THIS FEATURE HAS PERSISTED THROUGH THE DAY OVER THE WESTERN LOW
ROLLING PLAINS.

EXPECT CONVECTION TO INCREASE IN COVERAGE...PARTICULARLY OVER THE
EASTERN PERMIAN BASIN IN PROXIMITY TO PERSISTENT ASCENT ASSOCIATED
WITH THE SHORTWAVE TROUGH. STORMS CURRENTLY DEVELOPING OVER THE
HIGHER TERRAIN OF THE DAVIS AND GLASS MOUNTAINS WILL LIKELY BEGIN TO
DECREASE IN COVERAGE/INTENSITY AS DAYTIME HEATING WANES. ALTHOUGH
ENVIRONMENT REMAINS GENERALLY UNFAVORABLE FOR SEVERE WEATHER
CONCERNS...A SLIGHT INCREASE IN DEEP LAYER SHEAR IS NOTED IN THE
MODEL SOLUTIONS BY EARLY EVENING WITH 0-6KM SHEAR INCREASING TO
30KT. AN ISOLATED DOWNBURST OR REPORT OF SMALL HAIL CAN NOT BE RULED
OUT...ESPECIALLY IF ANY STORM ORGANIZATION OCCURS IN PROXIMITY TO
THE MID LEVEL TROUGH. LOCALLY HEAVY RAINFALL WILL ADDITIONALLY BE A
PROBLEM. EXPECT ANY OCCURRENCES OF FLASH FLOODING TO BE LOCALIZED.

WILL INCREASE POPS TO HIGH CHANCE CATEGORY /50 PERCENT/ OVER THE
EASTERN BASIN AND INCREASE TO 30-40 PERCENT RANGE SOUTHWESTWARD TO
THE DAVIS MOUNTAINS.

.LONG TERM...
BROAD STR POSITIONED ACRS 4 CORNERS AND GREAT BASIN REGION WHILE
BROAD WLY TROF PROTRUDES WWD JUST INTO W TX TUE. THIS ESTABLISHES NE
MID LEVEL FLOW AND PUSHES MID LEVEL SHEAR AXIS S INTO LOWER TRANS
PECOS...ACCORDINGLY SO THIS WILL BE FAVORED AREA FOR CONVECTION TUE.
MID LEVEL STR WILL STRENGTHEN WED KEEPING POPS CONFINED TO MTNS
WITH STRONG NE STEERING FLOW AND LACK OF CONVERGENCE ACRS PLAINS.
MID LEVEL TROF WILL PINCH OFF PROBABLY BY THUR AND ROTATE AROUND
STR AS NRN STREAM WLY BELT DROPS ATYPICALLY FAR S. GFS HINTS AT
BRINGING PINCHED OFF TROF NW THRU W TX...BUT THIS SEEMS UNLIKELY
AND WILL THUS TEND TO KEEP POPS ACRS TRANS PECOS REGION. LONG RANGE
MODELS AMAZINGLY SHOW A PROBABLY BRIEF BUT BONAFIDE RETURN OF WLY
MID LEVEL FLOW FRIDAY THROUGH THE WEEKEND. THIS WILL FAVOR MID LEVEL
THETA-E RIDGE AXIS THAT IS USUALLY WELL W TO BE POSITIONED ACRS ERN
NM/W TX. THIS WITH TROF PASSAGE SUN WILL BE WORTH MORE WIDESPREAD
SLGHT CHC POPS. DIFFICULT TO SAY WHICH WAY TEMPS WILL GO IN THE EXTENDED
WITH POTENTIAL FOR RAIN...LOWER HEIGHTS...AND LOW LEVEL THERMAL
RIDGE...ATTP WILL EDGE TEMPS DOWN JUST SLIGHTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  94  74  95 /  50  10  10  10
CARLSBAD NM                68  97  69  98 /  20  10  10  10
DRYDEN TX                  71  95  72  96 /  30  10  10  10
FORT STOCKTON TX           71  94  71  95 /  30  10  10  10
GUADALUPE PASS TX          66  90  67  91 /  20  10  10  10
HOBBS NM                   68  96  70  97 /  20  10  10  10
MARFA TX                   59  85  62  86 /  30  20  20  20
MIDLAND INTL AIRPORT TX    69  94  70  95 /  30  10  10  10
ODESSA TX                  69  95  74  96 /  20  10  10  10
WINK TX                    73  99  72 100 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Aug 8, 12:03 PM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
103 PM CDT MON AUG 8 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
103 PM CDT MON AUG 8 2005 /1203 PM MDT MON AUG 8 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT MOST OF WEST TEXAS AND PARTS OF
SOUTHEASTERN NEW MEXICO THROUGH THE EVENING HOURS. STORMS LATE THIS
AFTERNOON AND THIS EVENING ARE GENERALLY EXPECTED TO BE NON SEVERE
IN NATURE. HOWEVER AN OCCURRENCE OF LOCALIZED DAMAGING WINDS AND
SMALL HAIL CAN NOT BE RULED OUT...ESPECIALLY OVER THE CENTRAL AND
EASTERN PERMIAN BASIN. HEAVY RAINFALL ALSO WILL BE A CONCERN WITH
STORMS THROUGH THIS EVENING...WITH FLASH FLOODING OF LOW LYING
AREAS POSSIBLE NEAR THE STRONGEST AND MORE PERSISTENT STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...STORM SPOTTERS
AND EMERGENCY OFFICIALS SHOULD REMAIN ALERT AND BE PREPARED TO ACT
SHOULD THUNDERSTORMS THREATEN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 8, 12:17 PM CST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 PM CDT MON AUG 8 2005

TXZ074-081-081845-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
117 PM CDT MON AUG 8 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF ALPINE NEAR STATE
HIGHWAY 118 AT 117 PM CDT...MOVING EAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND ALTHOUGH SEVERE WEATHER IS NOT
LIKELY...SMALL HAIL AND LOCALLY STRONG WINDS UP TO 55 MPH WILL BE
POSSIBLE.

MONITOR THE LATEST WEATHER INFORMATION FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

The radar

The Midland/Odessa radar (KMAF), 109 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
August 8, 6:15 PM CST to 6:20 PM CST
Where
Pecos County, 8 mi NE of Bakersfield
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
OFFICIAL NWS OBS.
Coordinates
30.967, -102.183

A National Weather Service cooperative observer reported that several buildings on his property near Farm to Market Road 1901 were affected by damaging winds. Part of the metal roof on his house was blown off and two portable buildings were blown down. The winds were accompanied by large hail.

Hail, Pecos

When
August 8, 6:15 PM CST to 6:20 PM CST
Where
Pecos County, 8 mi NE of Bakersfield
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
30.967, -102.183

A National Weather Service cooperative observer reported that penny to nickel size hail accompanied severe winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473804, 5473805.